MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOSURE HA 10MM X 25MM; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. BIOSURE HA 10MM X 25MM; SCREW, FIXATION, BONE
Model Number 72201785
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/29/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during an acl reconstruction, the biosure screw broke off while it was twisted in.All the broken pieces were retrieved from the patient with tweezers.The procedure was completed without surgical delay using a back-up device in the originally drilled bone hole.No further complications were reported.The patient current status is healthy.
 
Additional Manufacturer Narrative
H10: h2: additional information: h6.H3, h6: the reported device was received for evaluation.A visual inspection revealed that it is not in its original packaging.The device was returned fractured into two pieces, both the distal and proximal ends are deformed and there is debris throughout the device.Based on the condition of the product material found during visual inspection, it was determined the device damage was caused by the application of improper/excessive force.Additional material testing is not required.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical evaluation states that the provided photo was reviewed and shows the broken biosure screw; however, it does not provide any clinical insight into the reported breakage.A review of the polymer specification found that the storage requirements for the material are specified, and the material must comply with provided percentage composition specifications as measured by ash test.The root cause has been associated with unintended use of the device.Factors that could have contributed to the failure include excessive force on the device, excessive torque on the device, attempted correction of a damaged device, off-axis insertion, improper preparation of the insertion site, or an inadvertent impact event inconsistent with normal use.No containment or corrective actions are recommended at this time.

Brand Name
BIOSURE HA 10MM X 25MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16390466
Report Number1219602-2023-00184
Device Sequence Number5138016
Product Code HWC
UDI-Device Identifier03596010611819
UDI-Public03596010611819
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/27/2026
Device Model Number72201785
Device Catalogue Number72201785
Device Lot Number50937196
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2023
Supplement Date Received by Manufacturer09/13/2023
Initial Report FDA Received Date02/16/2023
Supplement Report FDA Received Date09/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown